Acne Breakout on Sun-damaged Skin

I have searched all over the internet but have not found anything that covers this. I have pretty badly sun damaged skin (which was caused by a sad attempt to sun bathe all the time and rid myself of dark marks from acne). Just recently I broke out again, pretty much for the first time since my skin was destroyed. I'm terrified that the pimples will have a hard time healing because of how damaged my skin is, and will stay there forever. Or when they do go away, healing will be so inadequate that I will have scars on every inch of my face.

I'm currently on retin-a .05 but it hasn't done anything yet. I'm taking 2 g of vitamin c per day as well as other skin supplements such as alpha lipoic acid, etc. And of course I use spf 30 every day now. Would increasing the retin a concentration to .1 help at all? What else can I do, and what should I expect in regards to the healing of my pimples? They're small, but EVERYWHERE.

Doctor Answers (2)

Acne, sun damage and Retin-A

+1

Retin-A (tretinoin), from the class of medicines called Retinoids, is an important component of most all acne therapy. Retinoids are the most effective topical medicine for getting at the root of all acne -- the whitehead or blackhead (clogged pore). Retinoids are also very effective to reverse sun damage, soften wrinkles and improve the color of the skin. Their main problem is drynees and irritation, to which most people usually adapt.

For more resistant acne, I find Tazarotene (Tazorac) is generally a little more potent than Retin-A. Another retinoid that some prefer is Adapalene (Differin).

Additionally, you may benefit from topical antibtiocs, oral antibiotics or hormonal treatment for your acne. I would recommend you be evaluated by a trusted Board Certified Dermatologist to help determine WHY your are suddenly flaring, and WHAT would be the best treatment for YOUR acne.


Metairie Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Retin-A is a good start

+1

Retin-A is certainly a good start for treating your sun damaged skin as well as treating acne breakouts. It sounds like you have a tendency to form dark spots, called post-inflammatory hyperpigmentation. The most important thing you can do is to see your dermatologist to get your acne under control so you can avoid developing the pigmented spots.

You need to be careful with the Retin-A as it can potentially be irritating, depending on your skin sensitivity. Again, consult with your dermatologist as to which strength is best and whether you need any additional therapy, such as antibiotics. With the wide range of treatment options available, you should be able to get the acne flare under control. Remember that stress, hormones, and diet (high carb and dairy intake) can also contribute to acne outbreaks. Hope this helps!

Katherine Farady, MD
Austin Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.